New Hampshire, 2003Flash Flood in New Hampshire, August 10, 2003
August 10, 2003 · NWS BOX · 1 event in 1 county or zone
For the second time in five days, roads in Westmoreland and surrounding towns were devastated by flash flooding after a series of torrential downpours. Up to five inches of rain fell in a three hour period, forcing the evacuation of several homes and undermining roadways already in the midst of repairs from the flooding that occurred on August 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second time in five days, roads in Westmoreland and surrounding towns were devastated by flash flooding after a series of torrential downpours. Up to five inches of rain fell in a three hour period, forcing the evacuation of several homes and undermining roadways already in the midst of repairs from the flooding that occurred on August 6th. A 14-year old boy was found clinging to branches in Mill Brook after he was sucked under Route 63, but only suffered from minor injuries. The boy was out looking at storm damage when he came too close to a whirlpool near the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 1:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 10, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT SUN AUG 10 2003
TRAINING SWRS HV DVLPD MNLY W OF THE CCOD CANAL LATE THIS MRNG INTO
THE AFTN. A FEW HV PRODUCED UP TO 1.25 IN PCPN ON 88D...WTH
TROPICAL Z/R RELATIONSHIP INVOKED. LOCALIZED BRIEF DOWNPOURS
EXPECTED WTH THESE. ATTM...ACTIVITY CONFINED TO CNTRL/WRN SXNS OF
CWA. ANOTHER AREA OF SWRS/TSTMS SEEN OFF THE NJ CST ON REGIONAL
RADAR HAS BEEN DISSIPATING...WHILE ANOTHER AREA IS POISED TO MOV NRD
OFF THE OUTER BANK AND VA CAPES. WV IMAGERY SHOWS THIS FEATURE
NICELY.
.SHORT TERM (TONIGHT AND MONDAY)...
CONVEYOR BELT OF TROPICAL MOIST UP THE ERN SEABOARD CONTS TNGT/MON
AS STAGNANT UPR LVL PTTN CONTS. ETA/GFS IN DECENT AGREEMENT ON
GENERAL PLACEMENT OF PCPN AREA WORKING UP THE ERN SEABOARD TNGT. WL
GO CLOSER TO ETA ON THIS...AND HV MNTND AT LEAST LKLY FOR MAINLY
AFTER MIDNIGHT...WTH CAT OVR SRN SXNS OF CWA. THIS AREA WL LIFT N
ON MON...WTH DMNSHG PCPN FM S-N DRNG AFTN.
MARINE...WNDS AT KFMH GUSTING OVR 30 KT THIS AFTN...XPCT WND TO
DMNSH AS SUN SETS AND MIXING LAYER LIFTS. HWVR...SEAS HV BEEN
BUILDING ALNG S CST...REPORT OF 5 FT SEAS FM RI SOUND...SO WL KEEP
SCA GOING FOR SEAS ON THE S SOUNDS. WL TAKE DOWN SCA FOR NARRA BAY.
AVIATION...MAINLY VFR TO START OFF...XCPT MVFR-IFR CIGS OVR CCOD.
HV MNTND TEMPO GROUPS OF MVFR VSBYS FOR KORH WWD WTH PASSING MOD-HVY
SWRS. WTH A LOT OF LL MOIST ON ETA BUFKIT CONTG...HV BROUGHT BACK
LOW CLDS INTO ALL TAF SITES AFT 00Z...WTH IFR CIGS/VSBY TOWARD MON
MRNG. WL KEEP MVFR CIGS GOING AFTER SUNRISE AS WELL...AND XPCT
UPDATE WL INCLUDE VSBY RESTRICTIONS FOR PCPN/BR.
EVT
.LONG TERM (MONDAY NIGHT THROUGH NEXT SUNDAY)...
LATEST MODEL RUNS ARE SUGGESTING A WEAK COLD FRONT MOVES INTO THE
REGION ON WEDNESDAY...BUT STALLS ACROSS NW PORTIONS OF OUR FORECAST
AREA. AT THIS TIME...WILL EASE INTO THIS WITH A FCST THAT MOVES
INTO NW PORTIONS EARLY WEDNESDAY...THEN DRIFTS SE WITH TIME...
FINALLY DRYING OUT SOMETIME WED NIGHT OR THU. UNTIL THEN WILL KEEP
FCST MORE OF THE SAME...WITH SCATTERED DOWNPOURS...AND MUGGY.
.MARINE...LITTLE CHANGING ON THE MARINE FCST. SEAS SLOWLY
SUBSIDE...WITH WINDS GENERALLY 10 TO 20 KTS.
.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA OUTER WATERS MONTAUK-PROVINCETOWN AND S SOUNDS.
Hazardous weather outlook, Aug 10, 5:02 AM EST, 9 hours 58 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001-002-004>008-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
602 AM EDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.
.DAY ONE...TODAY
THERE WILL BE A THREAT FOR RIP TIDES ALONG PORTIONS OF THE SOUTHERN
COAST. PLEASE SEE OUR SPECIAL WEATHER STATEMENT (BOSSPSBOX) FOR
MORE DETAILED INFORMATION ON THIS DANGEROUS SITUATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ANY PHONE CALLS FROM LIFEGUARDS OR OTHER PERSONNEL WITH INFORMATION
ON RIP TIDES ON SOUTHERN COASTAL SECTIONS WOULD BE HELPFUL.
FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
FRANK
Flash Flood, Cheshire
- When
- August 10, 3:00 PM EST to 4:30 PM EST
- Where
- Cheshire County, Chesterfield
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.919, -72.251 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Jersey, August 10, 20032 deaths · 1 event
- Flash Flood in Pennsylvania, August 10, 2003$600,000 · 1 event
- Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003$200,000 · 6 events
- Flash Flooding in New York, August 10, 2003$160,000 · 4 events
- Hail and Damaging Winds in Georgia, August 10, 2003$127,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Kansas, August 10, 2003$140,000 · 52 kt wind · 4 events
- Lightning Strikes in New York, August 10, 20031 injured · $100,000 · 2 events
- Flash Flood in Maine, August 10, 2003$150,000 · 1 event
- Hail and Damaging Winds in Iowa, August 10, 2003$87,000 · 56 kt wind · 4 events
- Flash Flooding in New York, August 10, 2003$45,000 · 4 events
- Flash Flood in North Carolina, August 10, 2003$50,000 · 1 event
- Lightning Strike in Kentucky, August 10, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374751.